Horrible Condition -Graves Disease

I was recently diagnosed with Graves Disease after feeling that I was dying - heart racing, eyes aching, every bone in my body aching and horrendous tremors. I was immediately put onto Carbimazole 20mg x2 and beta blockers 2.5mg x1. My endocrinologist has told me to take oestrogen gel 1.0mg x1 and to start to take Levothyroxine 75mg x1 starting on 01.02.14. I do not understand this condition or why I need to take thyroxine if my levels are still high ? I do not understand what the effect oestrogen has on this condition ?

I feel so tired, my shoulders and arms are aching, legs weak, headaches and sore eyes and still have days where I feel my heart is racing - will I ever feel any better ?

2 Replies

  • First of all, so sorry that you have this. You are right - it IS horrible. Any thyroid problem is horrible because it affects every single function of the body. I have had Graves' since I was 13 and I am 69 now.

    Graves' is an autoimmune condition characterised by antibodies which go to the thyroid and overstimulate it. In effect, instead of being controlled from the pituitary which produces a hormone called Thyroid Stimulating Hormone (TSH), the thyroid is being controlled by the antibodies which are called Thyroid Stimulating Immunoglobulin (TSI).

    The problem arises when they get out of control, because there is no feedback system to stop the TSI from overstimulating the thyroid. In a normal person without Graves', the pituitary recognises via the feedback system when there is enough thyroid hormone in the blood, and switches off the TSH accordingly.

    I hope this helps you to understand a little better.

    Firstly, the reason for taking Levo.

    They are treating you with 'Block and Replace'. This means that they are trying to block completely the activity of your thyroid, and then replace the normal secretions with replacement synthetic thyroid hormone, Levothyroxine. The Carbimazole will suppress the excessive thryoid activity. Sometimes this can cause the Graves' to go into remission, although some people can stay on 'block and replace' and stay well like that for many years.

    Next, the oestrogen.

    It is known that oestrogen can also suppress the activity of the thyroid, which is why many women, as they approach menopause and their hormone balance starts to change and they become oestrogen-dominant, can suddenly find they have become hypothyroid. Clearly they are using the oestrogen effect to reduce thyroid activity.

    Are they going to test your thyroid before you start the levo, or have they already done so? The symptoms you are experiencing can be common to both under- and over-active thyroid. so really the best way to know what is happening is to test the actual thyroid hormones. If you can, try to find out the actual test results, with the ranges, and put them on here. You will get some helpful answers.

    Take care and above all, don't get too anxious - hard, I know, it is in the nature of the illness. I really do feel for you.

    Marie XX

  • You on block and replace and i suspect you need more carbimazole

    but also your body will be very depleted of vitamins and minerals so insist on tests for





    vit d3



    all of them need to be in upper quadrant of their ranges not just in the range or "normal"

    Be sure to always take a good multi vitamin too

You may also like...